Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 34, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 12, 2009, 3:58 AM CDT for Edwards County, Real County, Texas. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2009, 3:58 AM CDT (08:58 UTC)
- Expired
- Apr 12, 2009, 4:24 AM CDT
- In force
- 26 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Edwards County, TX, Real County, TX
The radar
The Laughlin AFB radar (KDFX), 88 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 4:00 AM CDT | HAIL 0.88 | 9 Wsw Rocksprings, TX | AVERAGE SIZE PEA...DURATION 5 MIN |
| Apr 12, 4:13 AM CDT | HAIL 0.25 | Rocksprings, TX | |
| Apr 12, 4:15 AM CDT | HAIL 0.88 | 9 Wsw Rocksprings, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 12:39 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 120858 SVREWX TXC137-385-121000- /O.NEW.KEWX.SV.W.0034.090412T0858Z-090412T1000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 358 AM CDT SUN APR 12 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDWARDS COUNTY... NORTHERN REAL COUNTY... * UNTIL 500 AM CDT. * AT 358 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF ROCKSPRINGS...AND MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE DEVILS SINKHOLE STATE NATURAL AREA AND PRADE RANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR SOUTH CENTRAL TEXAS. && LAT...LON 3024 9980 2988 9972 2982 10039 2999 10045 TIME...MOT...LOC 0859Z 252DEG 32KT 2993 10031 $$
2 follow-up statements
000 WWUS54 KEWX 120912 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 412 AM CDT SUN APR 12 2009 TXC137-385-121000- /O.CON.KEWX.SV.W.0034.000000T0000Z-090412T1000Z/ EDWARDS TX-REAL TX- 412 AM CDT SUN APR 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR NORTHERN REAL AND CENTRAL EDWARDS COUNTIES... AT 412 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ROCKSPRINGS...MOVING EAST AT 35 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE DEVILS SINKHOLE STATE NATURAL AREA AND PRADE RANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3024 9980 2988 9972 2982 10039 2999 10045 TIME...MOT...LOC 0912Z 252DEG 32KT 2996 10018 $$
000 WWUS54 KEWX 120924 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 424 AM CDT SUN APR 12 2009 TXC137-385-120934- /O.CAN.KEWX.SV.W.0034.000000T0000Z-090412T1000Z/ EDWARDS TX-REAL TX- 424 AM CDT SUN APR 12 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REAL AND CENTRAL EDWARDS COUNTIES IS CANCELLED... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA. HOWEVER...PEA SIZE HAIL WAS REPORTED IN ROCKSPRINGS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR SOUTH CENTRAL TEXAS. LAT...LON 3024 9980 2988 9972 2982 10039 2999 10045 TIME...MOT...LOC 0924Z 252DEG 32KT 2999 10006 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:40 AM CDT, 18 minutes earlier.
Area forecast discussion, Apr 12, 3:40 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 340 AM CDT SUN APR 12 2009 .DISCUSSION... THE TAIL-END OF AN MCS WILL SKIRT EASTWARD ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS MORNING. THIS SYSTEM WILL BRING PREDOMINANTLY BENEFICIAL RAINS AS THE BULK OF THE ENERGY WILL REMAIN TO OUR NORTH. HOWEVER...SOME OF THE STORMS WILL GENERATE SMALL HAIL AND CANNOT RULE OUT THE CHANCE FOR ISOLATED SEVERE. HAVE KEPT IN MENTION FOR SEVERE ACROSS THE WESTERN HALF OF THE CWA OVERNIGHT. THE THREAT WILL THEN SHIFT TO MAINLY ALONG AND NORTHEAST OF A LINE FROM FREDERICKSBURG TO SAN ANTONIO TO KARNES CITY BY SUNRISE. CHANCES FOR RAIN WILL END RAPIDLY FROM WEST TO EAST THROUGH THE MORNING WITH MOST OF THE STORMS EAST OF I-35 BEFORE NOON AND THEN NEARLY ALL OF THE ACTIVITY SHIFTING TO EAST TEXAS BY MID/LATE AFTERNOON. AS THE UPPER LOW CONTINUES TO PROGRESS EASTWARD...VERY DRY AND GUSTY WEST TO NORTHWEST WINDS WILL FILTER INTO SOUTH CENTRAL TEXAS THROUGHOUT THE AFTERNOON. GUSTS ARE EXPECTED TO DIMINISH SHORTLY AFTER SUNSET WITH WINDS GRADUALLY DECREASING OVERNIGHT. CLEAR SKIES AND LIGHT WINDS WILL ENABLE GOOD RADIATIONAL COOLING WITH TEMPERATURES DROPPING INTO THE MID-40S TO NEAR 50 BY SUNRISE MONDAY. DRY SFC RIDGING WILL KEEP MILD NIGHTS AND WARM SUNNY AFTERNOONS IN THE PICTURE THROUGH TUESDAY. SURFACE WINDS WILL SHIFT BACK TO THE SOUTHEAST ON TUESDAY ENABLING A RETURN OF LOW LEVEL MOISTURE OVERNIGHT. MOISTURE WILL CONTINUE TO BUILD THROUGH THE MIDDLE OF THE WEEK AHEAD OF THE NEXT STORM SYSTEM. MID-RANGE MODELS ARE COMING INTO BETTER AGREEMENT THAT A MID/UPPER LEVEL LOW WILL SLIDE OUT OF THE PACIFIC NORTHWEST EARLY THIS WEEK THEN DROP INTO THE FOUR CORNERS REGION MID-WEEK. WHILE TIMING AND LOCATION OF THE SYSTEM ARE STILL SKETCHY AT THIS POINT...RAIN CHANCES WILL RE-ENTER THE PICTURE ACROSS SOUTH CENTRAL TEXAS BY THURSDAY AND CONTINUE INTO THE FIRST PART OF THE WEEKEND. && .FIRE WEATHER... RELATIVE HUMIDITIES WILL REACH CRITICAL LEVELS BEHIND A COLD FRONT THIS AFTERNOON. RH VALUES ARE EXPECTED TO DROP INTO THE LOWER 20S TO UPPER TEENS ACROSS THE SOUTHERN PLAINS AND HILL COUNTRY BY NOON WITH THE DRIER AIR CONTINUING TO SPREAD EAST ACROSS MUCH OF THE REGION BY MID-AFTERNOON. 20-FT WINDS WILL REACH CRITICAL LEVELS BY THE EARLY AFTERNOON. WETTING RAINS ARE EXPECTED THIS MORNING ACROSS MUCH OF THE REGION AND MAY BE ENOUGH TO DIMINISH THE NEED FOR A RED FLAG WARNING. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 78 50 79 51 82 / 70 - 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 80 44 82 44 79 / 70 - 0 0 0 NEW BRAUNFELS MUNI AIRPORT 84 46 83 49 83 / 50 - 0 0 0 BURNET MUNI AIRPORT 81 48 75 49 77 / 50 - 0 0 0 DEL RIO INTL AIRPORT 85 50 86 55 85 / - 0 0 0 0 GEORGETOWN MUNI AIRPORT 79 48 76 48 78 / 80 - 0 0 0 HONDO MUNI AIRPORT 83 45 85 48 83 / 30 0 0 0 0 SAN MARCOS MUNI AIRPORT 81 48 83 50 82 / 60 - 0 0 0 LA GRANGE - FAYETTE REGIONAL 82 45 78 50 79 / 80 - - 0 0 SAN ANTONIO INTL AIRPORT 83 48 82 51 82 / 40 - 0 0 0 STINSON MUNI AIRPORT 84 49 85 52 83 / 40 - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/04
Hazardous weather outlook, Apr 11, 5:41 AM CDT, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 541 AM CDT SAT APR 11 2009 TXZ171>173-183>194-202>209-217>225-228-121045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 541 AM CDT SAT APR 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL APPROACH THE AREA TONIGHT. THIS WILL GENERATE CHANCES OF THUNDERSTORMS MAINLY ACROSS THE RIO GRANDE PLAINS INTO THE HILL COUNTRY THIS EVENING. THE CHANCES WILL SPREAD EAST ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAY TWO...SUNDAY... A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS TEXAS ON SUNDAY. THERE ARE CHANCES OF THUNDERSTORMS ACROSS ALL BUT THE WESTERN PARTS OF SOUTH CENTRAL TEXAS EARLY SUNDAY MORNING. THE CHANCES WILL END FROM WEST TO EAST LATER SUNDAY MORNING INTO THE AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. IN THE WAKE OF THE UPPER LEVEL STORM SYSTEM AND COLD FRONT...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE RIO GRANDE PLAINS...EDWARDS PLATEAU INTO THE WESTERN HILL COUNTRY. THIS IS DUE TO DRY AIR AND BREEZY CONDITIONS. SHOULD WETTING RAINS OCCUR...HOWEVER THE FIRE WEATHER THREAT MAY BE TEMPERED. .DAY THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT INTO SUNDAY.
In the hours before
Special weather statement, Apr 12, 12:04 AM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1204 AM CDT SUN APR 12 2009 TXZ171>173-183>194-202>209-217>225-228-121115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 1204 AM CDT SUN APR 12 2009 ...SEVERE WEATHER STILL POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS TONIGHT THROUGH SUNDAY AFTERNOON... AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING A GOOD CHANCE OF RAIN TO SOUTH CENTRAL TEXAS AND THE HILL COUNTRY OVERNIGHT THROUGH SUNDAY MORNING. EARLY THIS MORNING...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS EXTENDED ALONG AND AHEAD OF A DRY LINE FROM TERRELL COUNTY NORTHEAST ACROSS CENTRAL CROCKETT COUNTY WEST OF OZONA. SOME OF THESE STORMS WERE SEVERE...WITH LARGE HAIL INDICATED AS THEY TRAVERSED NORTHEAST ALONG THE LINE. AS THE DRY LINE MOVES INTO WESTERN PORTIONS OF THE AREA IN THE NEXT COUPLE HOURS...THESE STORMS WILL TRANSLATE EAST WITH NORTHWEST PORTIONS OF SOUTH CENTRAL TEXAS POSSIBLY EXPERIENCING SEVERE WEATHER. LATER TONIGHT...AS THE DRY LINE PUSHES OVER THE HILL COUNTRY...STORMS MAY INTENSIFY ALONG THE LINE AND BECOME SEVERE ACROSS THE AREA. SHOWERS AND STORMS WILL SHIFT EAST INTO THE I 35 CORRIDOR TOWARDS DAWN AS THE DRY LINE MARCHES EAST..EXITING THE REGION AROUND MIDDAY. THE CHANCE OF RAIN AND SEVERE WEATHER WILL CONTINUE TO PROGRESS EASTWARD THROUGHOUT THE DAY SUNDAY...WITH DECREASING CHANCES IN THE AFTERNOON. PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. BREEZY AND VERY DRY CONDITIONS WILL PUSH INTO THE REGION BEHIND THE STORM SYSTEM. NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SUNDAY AFTERNOON ACROSS MAINLY THE HILL COUNTRY...EDWARDS PLATEAU...AND RIO GRANDE PLAINS. HOWEVER...THE WETTING RAINS POSSIBLE TONIGHT AND EARLY SUNDAY MORNING MAY HELP LESSEN THE FIRE WEATHER THREAT.
Special weather statement, Apr 12, 2:31 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 231 AM CDT SUN APR 12 2009 TXZ183-120800- VAL VERDE- 231 AM CDT SUN APR 12 2009 ...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY... AT 230 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF COMSTOCK...MOVING NORTHEAST AT 45 MPH. PEOPLE IN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Apr 12, 3:48 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 348 AM CDT SUN APR 12 2009 TXZ184-120930- EDWARDS- 348 AM CDT SUN APR 12 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY... AT 348 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF ROCKSPRINGS...MOVING NORTHEAST AT 40 MPH. PEOPLE IN CENTRAL EDWARDS COUNTY...INCLUDING THE FOLLOWING LOCATIONS...ROCKSPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL IS EXPECTED WITH THIS STORM.
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.